Login
Password

Forgot your password?

Vitamin D Overdose Symptoms: Signs of D3 Toxicity

By Edited Dec 12, 2013 0 0

Vitamin D Overdose Symptoms

These days, everybody is using a vitamin D supplement, and with good reason. It’s one of the most important nutrients out there. But vitamin D is a fat-soluble vitamin, which means that if you take too much, it can build up in your adipose tissue and lead to toxicity symptoms.

Deficiency is Widespread

Vitamin D deficiency is everywhere; it’s a lot more common than you would guess. Even those who get the daily recommended amount (RDA) might be deficient. After all, the RDA is just enough to prevent osteomalacia, but that’s about it. If you have dark skin or live in a far northern climate, you are at even higher risk for deficiency.

How Much Vitamin D Should I Get?

Overdose of vitamin D is very rare, but it can happen. The Food and Nutrition Board of the Institute of Medicine set an upper limit of 2000 IU per day because of the dangers of hypercalcemia. However, more recent data suggests that as long as you’re under 10,000 IU per day, you are liable to be perfectly fine. All the published cases of vitamin D toxicity involve amounts between 40,000 IU and 2 million IU.

Vitamin D Overdose Symptoms

Toxicity induces high serum calcium levels, called hypercalcemia. Potential effects of hypercalcemia include kidney stones (ouch), bone loss (ew), and calcification of the organs, if it goes on long enough (that doesn’t sound good either). The first sign to be on the lookout for is hypercalcuria, which is excess calcium in the urine. More immediate symptoms include abdominal cramps, nausea, and vomiting.

What Should I Do If I Suspect I Might Have Vitamin D Toxicity?

Are you exhibiting some of the symptoms listed above? Are you taking a ridiculously high amount of vitamin D? If so, then get your serum blood levels checked. You might need to decrease the amount of vitamin D you take in, avoid the sun for a while, reduce your calcium intake, and drink more water until your blood levels return to normal.

Should You Supplement?

While vitamin D overdose is rare, deficiency is widespread. Many of us get most of our vitamin D from D-fortified foods, like milk and cereal. However, many of these products use D2, rather than the more natural D3, which stays in your system longer. Another factor complicating things is the fact that our exposure to the sun seems to decrease every year, as people get desk jobs that keep them inside forty hours a week or more. And when we do go outside, we often slather on the sunscreen. Of course, sunscreen has its benefits, but it also impedes our body’s ability to get vitamin D from the sun. Taking all this into account, the reasonable suggestion seems to be that supplementing with vitamin D is safe and recommended for most healthy adults. Personally, I take 1000-2000 IU per day. But every now and then, I take a day or two off, just to avoid some of the aforementioned vitamin D overdose symptoms. Please keep in mind that you cannot get vitamin D toxicity from too much sun exposure.

Bye!

Thanks for reading about vitamin D overdose symptoms. If you want to learn more about this essential vitamin, check out D3 benefits, vitamin D food sources, and vitamin D3 side effects. Bye!

Advertisement

Comments

Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health